Iowa, 2011

Damaging Winds and Lightning Strike in Iowa, July 11, 2011

July 11, 2011 · NWS DVN · 56 events in 10 counties and zones

Mostly cloudy skies and above normal temperatures were seen across eastern Iowa, northwest Illinois, and northeast Missouri during the early morning hours on July 11. Showers and thunderstorms moved across east central Iowa into northern Illinois between 4 am CDT and 7 am CDT, with many areas seeing damaging winds in excess of 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.2 million
Crop damage
None recorded
Events
56

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Mostly cloudy skies and above normal temperatures were seen across eastern Iowa, northwest Illinois, and northeast Missouri during the early morning hours on July 11. Showers and thunderstorms moved across east central Iowa into northern Illinois between 4 am CDT and 7 am CDT, with many areas seeing damaging winds in excess of 70 mph. Widespread damage was seen from Vinton, IA to Dubuque, IA, with numerous downed power lines and large trees blown down. Morning low temperatures ranged from 68 degrees in Cedar Rapids, IA to 81 degrees in Macomb, IL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 11, 2:20 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 11, 2:20 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CDT MON JUL 11 2011

.SYNOPSIS...
AMPLE CAPE...AND TYPICALLY WEAK FORCING IS FOUND OVER THE MIDWEST
EARLY TODAY. TWO LARGE MCS HAVE MOVE TO OUR NORTH AND THROUGH THE
WEST SO FAR...AND HAVE BECOME MATURED TO DISSIPATED. AS THE POINT
WHERE OUTFLOWS FROM THESE TWO HAVE COLLIDED...OVER NORTHERN/NORTHWEST
IOWA THROUGH WESTERN IOWA...NEW INTENSE STORMS HAVE FORMED. THIS WILL
BECOME THE MAIN MCS FOR THE REST OF THIS MORNING...AND THIS SHOULD
AFFECT OUR CWA.

&&

.SHORT TERM...TODAY AND TONIGHT...
THE MCS...POSSIBLY WITH SEVERE WINDS...SHOULD MOVE EAST OVER IOWA
INTO OUR CWA DURING THE NEXT SEVERAL HOURS. FORWARD PROPAGATING
CORFIDI VECTORS SHOW STORMS MOVEMENT EAST AROUND 35 KTS THROUGH MID
MORNING...WITH SOME INCREASE TOWARD 45 KTS TOWARD 18Z. MU CAPE IS
AROUND 5000 J/KG. THERE IS PLENTY OF ENERGY FOR STORMS...BUT AS
MENTIONED BEFORE...THE FORCING IS BASICALLY ONLY ON THE MESOSCALE
LEVEL. THUS...THE CONVERGENCE OF OUTFLOW BOUNDARY ARE AIMED AT OUR
NORTH 1/2 AT THIS TIME...AND WILL FOCUS THE 50 TO 60 PERCENT CHANCE
THERE AFTER 12Z...WITH LOWER CHANCES TO THE SOUTH. CAPPING WILL ALSO
BE OCCURRING TODAY...SETTING UP A VERY LOW CONFIDENCE FORECAST IN
THE AFTERNOON. THE BOUNDARY WILL BE IN PLACE...WITH VERY HIGH CAPE
AVAILABLE FOR STORMS. ANY STORM THAT FORMS WILL LIKELY BE STRONG TO
SEVERE...BUT FORCING IS WEAK OR NON EXISTENT. THUS POPS WILL BE LOW
THIS AFTERNOON...AND SLIGHT TONIGHT.

HOT AND HUMID AIR WILL BE LIKELY SOUTH OF INTERSTATE 80...AND AN
ADVISORY WILL BE IN EFFECT THROUGH THIS EVENING. HEAT INDEXES LIKE
YESTERDAY...WILL EXCEED 100 TO 105. FARTHER NORTH...CONVECTION AND
CLOUDS ARE LIKELY TO KEEP HEAT INDEXES A BIT COOLER...AND TODAY WILL
JUST BE A VERY WARM AND STICKY DAY. DEWPOINTS TODAY WILL BE IN THE
MID TO UPPER 70S AGAIN.    ..ERVIN..

.LONG TERM...TUESDAY THROUGH SUNDAY...
TUESDAY INTO WEDNESDAY...LATEST SUITE OF 00Z RUN MODELS STILL
GENERALLY SUGGEST SEASONABLY STRONG SFC HIGH TO BUILD OUT OF CANADA
AN ACRS THE NORTHEAST PLAINS/UPPER MS RVR VALLEY AND EFFECTIVELY
SHUNT THE MAIN SFC-LLVL BOUNDARY SOUTH OF THE CWA THIS PERIOD...
WITH IT LIKELY LAYING OUT FROM WEST-TO-EAST ACRS NORTHERN KS INTO
CENTRAL MO AND SOUTH CENTRAL IA BY LATE TUE NIGHT. CONFIDENCE NOT
HIGH BUT WILL HAVE TO GO WITH LOW TO MODERATE POPS ON TUE FOR
OVERRUNNING SHOWERS AND POSSIBLY A FEW STORMS...BUT NO REAL
ORGANIZED FORCING EVIDENT AT THIS TIME. POST-FRONTAL FETCH AND SOME
CLOUD DEBRIS WILL MAKE FOR A BIT COOLER AND LESS HUMID DAY ACRS
MOST OF THE LOCAL CWA...EXCEPT THE FAR SOUTHERN CWA MAY STILL BE
IMPACTED BY HIGH SFC DPT POOL. THUS DEPENDING ON EXTENT OF
CONVECTION AND ASSOCIATED DEBRIS...HEAT ADVISORY CRITERIA MAY BE
APPROACHED OR EXCEEDED AGAIN IN THE FAR SOUTHERN TIER OR TWO OF
COUNTIES TUE AFTERNOON. ENOUGH OF A LLJ AND ELEVATED THTA-E FEED
SIGNAL UNDER PERIPHERY OF RIGHT ENTRANCE REGION OF PASSING GRT LKS
UPPER JET STREAK...TO SUPPORT AND ELEVATED TYPE OF MCS TUE NIGHT AT
LEAST ACRS THE SOUTHERN THIRD OF THE DVN CWA...OR MAYBE UP TO I80.
SEVERAL MEDIUM RANGE MODELS APPEAR TO BE INITIATING THEIR MAIN
PRECIP REGIONS TOO FAR NORTH TUE NIGHT OVER THE CENTRAL OR EVEN
NORTHERN CWA...AND WILL ADJUST SOUTHWARD BOTH HIGHER POPS AND QPF
AMOUNTS. FORCING AND THERMODYNAMICS AT THIS POINT APPEAR TO BE
NOTHING SPECTACULAR TO SUPPORT MUCH OF A SVR RISK TUE NIGHT
ESPECIALLY TAKING INTO ACCOUNT THE ELEVATED NATURE OF ANY CONVECTIVE
SYSTEM THAT MAY BE ABLE TO INITIATE AND MAKE IT ACRS THE LOCAL
FCST AREA.  BOTH SFC AND UPPER RIDGE AMPLIFICATION ACRS THE UPPER MS
RVR VALLEY INTO THE WESTERN GRT LKS MAY MAKE FOR A MAINLY DRY WED
AND WED NIGHT...BUT WILL KEEP LOW CHC POPS IN THE SOUTHWEST FOR
LINGERING OVERRUNNING PRECIP WED MORNING. MUCH COOLER HIGHS LOOK TO
BE IN STORE FOR WED WITH VALUES IN THE UPPER 70S TO LOW/MID 80S...
WITH AN EVEN BIGGER COMFORT LEVEL IMPACT OF NORTHEASTERLY BOUNDARY
LAYER FETCH DOWN-DRYING THE SFC DPTS. SOME AREAS IN THE
NORTHEASTERN CWA MAY COOL WELL DOWN INTO THE 50S BY EARLY THU
MORNING.

THURSDAY AND FRIDAY...LATEST ENSEMBLES AND LOOKING AT 00Z RUN GFS
AND ECMWF GENERALLY SUGGEST THAT THE THERMAL RIDGE TO TRY AND
REESTABLISH ALONG AND WEST OF THE DVN FCST AREA THIS PERIOD. THUS
THERMALLY MODERATING TEMPS LOOK TO BE IN STORE ESPECIALLY BY
FRIDAY. IT ALSO LOOKS MAINLY DRY...BUT THE RISK OF RIDGE-RIDING MCS/S
IN A REINVIGORATED RING OF FIRE PATTERN FROM THE CENTRAL PLAINS TO
THE NORTHWEST GRT LKS TOO CLOSE FRO COMFORT TO GO TOTALLY DRY
ESPECIALLY IN THE NORTHERN CWA. WILL GO WITH SLIGHT CHC POPS IN THE
NORTH FOR THU NIGHT INTO FRI WITH MCS TRACK DEPICTED BY THE LATEST
RUNS ACRS THE EASTERN DAKOTAS...TO MICHIGAN.

SATURDAY AND SUNDAY...LATEST LONG RANGE SIGNALS SUGGEST OPPRESSIVE
HEAT DOME COULD REALLY ESTABLISH ACRS MUCH OF THE MID AND UPPER MS
RVR VALLEY OVER THE UPCOMING WEEKEND. SFC DPTS RISING TO LEVELS
SIMILAR TO WHAT OCCURRED EARLIER TODAY/MID AND UPPER 70S/ COMBINED
WITH AMBIENT HIGHS IN THE 90S SUGGEST HEAT ADVISORY TO WARNINGS
POSSIBLE BOTH SAT AND ESPECIALLY SUNDAY. RING OF FIRE LOOKS TO
BE SHUNTED EVEN FURTHER NORTH AND NORTHEAST FOR A DRY FCST.   ..12..

&&

.AVIATION...
MVFR VISIBILITY WILL BE LIKELY THROUGH TODAY AND TONIGHT...AND A
VERY HUMID AIRMASS IN IN PLACE. SOME OCCASIONAL IFR VISIBILITIES ARE
POSSIBLE THROUGH 13Z TODAY. THE BROAD RANGE WILL BE 2 TO 5 MILES
THROUGH 13Z...THEN 4 TO 6 MILES THROUGH TODAY IN HAZE. A LARGE AREA
OF THUNDERSTORMS MAY IMPACT ALL SITES BETWEEN 10Z AND 18Z TODAY...
WITH AN ISOLATED THUNDERSTORM POSSIBLE AFTER 18Z TODAY AND TONIGHT.
WINDS WILL BE LIGHT AND VARIABLE OUTSIDE OF STORMS. CIGS WILL BE
VARIABLE FROM 3500 FT...TO 10000 FT TODAY...WITH ANY LOWER CIG
ASSOCIATED WITH PASSING STORMS. THERE IS A CHANCE FOR WINDS TO GUST
OVER 30 KTS WITH EARLY MORNING STORMS PRIOR TO 13Z TODAY...BUT THIS
THREAT APPEARS LOW AT THIS TIME.    ..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR DES MOINES-HENRY
     IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.

IL...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR HANCOCK-
     HENDERSON-MCDONOUGH-MERCER-WARREN.

MO...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&

ERVIN/12
Hazardous weather outlook, Jul 11, 3:02 AM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
402 AM CDT MON JUL 11 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
402 AM CDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH DAMAGING WINDS ARE LIKELY THIS MORNING...AS A
LINE OF STRONG TO SEVERE STORMS MOVE EAST QUICKLY MOVES FROM
CENTRAL IOWA THROUGH NORTHERN ILLINOIS. WINDS OF 50 TO 70 MPH
APPEAR LIKELY WITH THESE STORMS...AS WELL AS TORRENTIAL RAINFALL
FOR A SHORT PERIOD. AFTER THESE STORMS PASS...THERE IS A LOW
THREAT FOR STRONG TO SEVERE STORMS THIS AFTERNOON AND TONIGHT...AS
A FRONT REMAINS STATIONARY OVER THE REGION.

DANGEROUSLY HOT AND HUMID WEATHER IS EXPECTED TODAY...ESPECIALLY
SOUTH OF INTERSTATE 80. WHILE CLOUDS AND RAIN MAY KEEP
TEMPERATURES DOWN ALONG AND NORTH OF THE INTERSTATE 80
CORRIDOR...LOCATIONS TO THE SOUTH SHOULD SEE HIGHS IN THE LOWER
90S...WITH HEAT INDEXES FROM 100 TO 105...AND LOCALLY OVER 105
POSSIBLE. A HEAT ADVISORY IS IN EFFECT FOR THIS AREA...THROUGH MID
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DANGEROUS HEAT INDICES OF AROUND 100 DEGREES MAY OCCUR AGAIN
SOUTH OF INTERSTATE 80 TUESDAY AFTERNOON.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT
ACROSS PORTIONS OF THE OUTLOOK AREA...WITH CURRENT INDICATIONS
SUGGESTING AREAS ALONG AND SOUTH OF INTERSTATE 80 MORE FAVORABLE
TO EXPERIENCE THIS ACTIVITY. THE STORM PREDICTION HAS PLACE AREAS
GENERALLY ALONG AND SOUTH OF INTERSTATE 80 IN A SLIGHT RISK FOR
SEVERE WEATHER LATE TUESDAY AND ESPECIALLY TUESDAY NIGHT.

AFTER A BRIEF REPRIEVE DURING THE MID TO LATE WEEK PERIOD...MORE
OPPRESSIVE HEAT MAY AGAIN BUILD ACROSS THE AREA NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS MORNING...MAINLY ALONG AND NORTH
OF INTERSTATE 80. ACTIVATION IS POSSIBLE THIS AFTERNOON AND
TONIGHT...BUT IS MUCH LESS LIKELY.

ERVIN/12

The radar

The Des Moines radar (KDMX), 121 km away, was scanning. The volume nearest the first event began at 09:32 UTC.

Open the radar archive at this moment

Event by event

55 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 11, 3:30 AM CST
Where
Benton County, 0.23 mi SSE of Belle Plaine
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
41.897, -92.278

Wind gusts estimated to be 70 mph downed numerous trees and power lines in Belle Plaine, IA around 430 am CDT July 11. The north side of town was hardest hit. Some properties was damaged by the fallen trees.

Thunderstorm Wind, Benton

When
July 11, 3:45 AM CST
Where
Benton County, 0.73 mi SW of Van Horne to 1.11 mi SSW of Van Horne
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
42.014, -92.091

Wind gusts estimated to be 70 mph bent a light pole over about 30 degrees from vertical on Main Street in Van Horne, IA around 445 am CDT July 11.

Thunderstorm Wind, Benton

When
July 11, 3:49 AM CST
Where
Benton County, 3.3 mi SE of Keystone
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.970, -92.150

A 75 mph wind gust was recorded 3 miles southeast of Keystone, IA at 449 am CDT July 11.

Thunderstorm Wind, Benton

When
July 11, 3:50 AM CST
Where
Benton County, 0.51 mi E of Belle Plaine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.900, -92.270

Wind gusts estimated to be 60 mph were observed in Belle Plaine, IA at 450 am CDT July 11.

Thunderstorm Wind, Benton

When
July 11, 3:55 AM CST
Where
Benton County, 0.33 mi SSE of Garrison to 0.8 mi SE of Garrison
Measured
104 kt (120 mph) estimated gust
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
42.145, -92.148

Wind gusts estimated to be 120 mph caused significant damage in Garrison, IA around 455 am CDT July 11. The fire station was destroyed. The roof of the library blew off. About 80 percent of the structures in town were damaged with significant damage to about 20 percent of them.

Thunderstorm Wind, Benton

When
July 11, 3:58 AM CST
Where
Benton County, 0.69 mi S of Vinton
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.160, -92.030

Wind gusts estimated to be 65 mph were observed in Vinton, IA at 458 am CDT July 11.

Thunderstorm Wind, Benton

When
July 11, 4:00 AM CST
Where
Benton County, 0.69 mi S of Vinton
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.160, -92.030

Wind gusts estimated to be at least 70 mph were observed in Vinton, IA at 500 am CDT July 11.

Thunderstorm Wind, Benton

When
July 11, 4:00 AM CST to 4:12 AM CST
Where
Benton County, 0.69 mi S of Vinton
Measured
52 kt (60 mph) measured sustained
Reported by
Emergency Manager
Coordinates
42.160, -92.030

Sustained winds of 60 mph were recorded in Vinton, IA from 500 am until 512 am CDT July 11.

Thunderstorm Wind, Benton

When
July 11, 4:00 AM CST
Where
Benton County, 0.57 mi SSW of Vinton to 0.91 mi ENE of Vinton
Measured
104 kt (120 mph) estimated gust
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
42.162, -92.033

Wind gusts estimated to be 120 mph caused significant damage throughout the town of Vinton, IA at 500 am CDT July 11. Hundreds of trees and power lines were blown down throughout the area and several cars and buildings were damaged. The Iowa Braille and Sight Saving School was heavily damaged. The Old Main building on campus will need a new roof. A smokestack at the hospital was blown off punching a gaping hole in the side of the rehabilitation center. Several buildings in Vinton sustained massive damage, including the A.S.A.C. building, Kruger's Barber Shop, the Pioneer Seed building, Mickey's Bar, Phillips funeral home and the Hummel Apartments.

Thunderstorm Wind, Benton

When
July 11, 4:01 AM CST
Where
Benton County, 1.66 mi S of Vinton Meml Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.196, -92.018

Wind gusts estimated to be 70 mph blew a semi truck off Highway 150 just north of Vinton, IA at 501 am CDT July 11.

Thunderstorm Wind, Benton

When
July 11, 4:03 AM CST
Where
Benton County, Keystone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.000, -92.200

Wind gusts estimated to be 70 mph blew down several large trees in Keystone, IA around 503 am CDT July 11. Some crop damage was also observed.

Thunderstorm Wind, Benton

When
July 11, 4:05 AM CST
Where
Benton County, 0.69 mi S of Vinton
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.160, -92.030

Wind gusts estimated to be 80 mph blew a 2 by 4 piece of lumber through a wall of a home knocking the television over in Vinton, IA around 505 am CDT July 11.

Thunderstorm Wind, Linn

When
July 11, 4:05 AM CST
Where
Linn County, 3.49 mi S of Cedar Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.950, -91.660

Wind gusts estimated to be 60 mph were observed 1 mile south southeast of Cedar Rapids, IA at 505 am CDT July 11.

Thunderstorm Wind, Linn

When
July 11, 4:09 AM CST
Where
Linn County, 1.47 mi NNW of Marion
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.050, -91.610

Wind gusts estimated to be 55 to 60 mph were observed 1 mile northwest of Marion, IA at 509 am CDT July 11.

Thunderstorm Wind, Linn

When
July 11, 4:10 AM CST
Where
Linn County, 3.74 mi SW of Center Pt to 2.4 mi SSW of Center Pt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.156, -91.821

Wind gusts estimated to be 70 mph blew down three trees across Lewis Access Rd about 3 miles southwest of Center Point, IA around 510 am CDT July 11. The road to the Cedar River bridge was blocked by the trees.

Thunderstorm Wind, Benton

When
July 11, 4:10 AM CST
Where
Benton County, 0.46 mi NNW of Urbana to 1.7 mi W of Urbana
Measured
70 kt (81 mph) estimated gust
Property damage
$500,000
Reported by
Trained Spotter
Coordinates
42.226, -91.874

Wind gusts estimated to be 80 mph ripped the roof off of the Urbana Elementary School in Urbana, IA around 510 am CDT July 11. Several other businesses were also damaged in the Becca Industrial Park, including Buresh Arch Millwork, Borlaug Systems, and PalTech Enterprises.

Thunderstorm Wind, Buchanan

When
July 11, 4:10 AM CST
Where
Buchanan County, 1.08 mi SW of Rowley
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
42.370, -91.846

Wind gusts estimated to be 70 mph caused some tree damage in Rowley, IA around 510 am CDT July 11.

Thunderstorm Wind, Buchanan

When
July 11, 4:10 AM CST
Where
Buchanan County, 0.43 mi SSW of Brandon
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
42.314, -92.004

Wind gusts estimated to be 70 mph caused some tree damage in Brandon, IA around 510 am CDT July 11.

Thunderstorm Wind, Linn

When
July 11, 4:11 AM CST
Where
Linn County, 3.49 mi S of Cedar Rapids
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.950, -91.660

Wind gusts estimated to be 80 mph were observed 1 mile south southeast of Cedar Rapids, IA at 511 am CDT July 11.

Thunderstorm Wind, Linn

When
July 11, 4:12 AM CST
Where
Linn County, 2.92 mi SE of Cedar Rapids
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.970, -91.610

Wind gusts estimated to be 70 mph were observed 3 miles east of Cedar Rapids, IA at 512 am CDT July 11.

Thunderstorm Wind, Benton

When
July 11, 4:14 AM CST
Where
Benton County, 0.6 mi NNE of Urbana
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.228, -91.867

Wind gusts estimated to be 70 mph blew down some interstate signs near the Sunset Street exit on Interstate 380 near Urbana, IA around 514 am CDT July 11. In addition, several 4 inch diameter trees were snapped off.

Thunderstorm Wind, Linn

When
July 11, 4:15 AM CST
Where
Linn County, 0.69 mi S of Center Pt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.190, -91.780

Wind gusts estimated to be 70 mph blew down several large trees in Center Point, IA around 515 am CDT July 11.

Thunderstorm Wind, Benton

When
July 11, 4:15 AM CST
Where
Benton County, 0.51 mi W of Shellsburg
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.100, -91.880

Wind gusts estimated to be 80 mph were observed 1 mile northwest of Shellsburg, IA around 515 am CDT July 11.

Thunderstorm Wind, Benton

When
July 11, 4:16 AM CST
Where
Benton County, 2.02 mi E of Cheney to 1.44 mi ESE of Urbana
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.245, -91.891

Wind gusts estimated to be 70 mph blew eight small utility sized trailers over on Interstate 380 near Urbana, IA around 516 am CDT July 11. Some farm fields were also damaged or flattened in the vicinity.

Thunderstorm Wind, Linn

When
July 11, 4:20 AM CST
Where
Linn County, 3.81 mi SSW of Walker
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
42.231, -91.865

Wind gusts estimated to be 70 mph flipped a camper over at the Lazy Acres Campground near Urbana, IA around 520 am CDT July 11.

Thunderstorm Wind, Jones

When
July 11, 4:20 AM CST to 5:10 AM CST
Where
Jones County, 4.69 mi S of Martelle to 5.98 mi NE of Temple Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
41.953, -91.357

Wind gusts estimated to be 60 to 70 blew down numerous trees across all of Jones County Iowa between 520 am and 610 am CDT July 11.

Thunderstorm Wind, Linn

When
July 11, 4:20 AM CST
Where
Linn County, 0.21 mi NNE of Mt Vernon to 0.3 mi W of Lisbon
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
41.923, -91.419

Wind gusts estimated to be 70 mph caused some tree damage in Mount Vernon, IA and Lisbon, IA around 520 am CDT July 11. The tree took out a utility pole resulting in a power outage.

Thunderstorm Wind, Benton

When
July 11, 4:21 AM CST
Where
Benton County, 0.69 mi S of Shellsburg
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.090, -91.870

Wind gusts estimated to be 80 mph completely destroyed a metal building and blew over several roofs in Shellsburg, IA at 521 am CDT July 11.

Thunderstorm Wind, Linn

When
July 11, 4:23 AM CST
Where
Linn County, Toddville
Measured
63 kt (72 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.100, -91.720

A 72 mph wind gust was recorded in Toddville, IA around 523 am CDT July 11.

Thunderstorm Wind, Linn

When
July 11, 4:24 AM CST
Where
Linn County, 1.87 mi S of Center Pt
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
42.173, -91.778

Wind gusts estimated to be 70 mph blew a semi truck over at the Interstate 380 truck stop near Center Point, IA at 524 am CDT July 11.

Thunderstorm Wind, Linn

When
July 11, 4:24 AM CST
Where
Linn County, 0.69 mi S of Center Pt
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.190, -91.780

Wind gusts estimated to be over 60 mph were observed in Center Point, IA at 524 am CDT July 11.

Thunderstorm Wind, Linn

When
July 11, 4:24 AM CST
Where
Linn County, 1.24 mi SW of Palo
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.060, -91.800

Wind gusts estimated to be 70 mph were observed in Palo, IA around 524 am CDT July 11. This report was relayed by the emergency manager.

Thunderstorm Wind, Linn

When
July 11, 4:25 AM CST
Where
Linn County, Alburnett
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.150, -91.620

Wind gusts estimated to be 70 mph resulted in a power outage in Alburnett, IA at 525 am CDT July 11.

Thunderstorm Wind, Linn

When
July 11, 4:25 AM CST
Where
Linn County, Toddville
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
42.100, -91.720

Wind gusts estimated to be 70 mph resulted in several power outages in Toddville, IA at 525 am CDT July 11.

Thunderstorm Wind, Linn

When
July 11, 4:30 AM CST
Where
Linn County, 2.65 mi ENE of Walker
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
42.290, -91.780

Wind gusts estimated to be 70 mph blew down several trees in Walker, IA at 530 am CDT July 11. Some cars were damaged.

Thunderstorm Wind, Jones

When
July 11, 4:35 AM CST
Where
Jones County, 0.3 mi SSE of Monticello Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
42.226, -91.167

A 66 mph wind gust was recorded by the AWOS at the Monticello Regional Airport at 535 am CDT July 11.

Thunderstorm Wind, Delaware

When
July 11, 4:37 AM CST
Where
Delaware County, 0.86 mi NW of Manchester
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.490, -91.460

Wind gusts estimated to be 65 mph broke some windows in some homes in Manchester, IA at 537 am CDT July 11. Some power outages were also observed.

Thunderstorm Wind, Dubuque

When
July 11, 4:40 AM CST
Where
Dubuque County, 0.24 mi E of Dyersville to 0.75 mi E of Dyersville
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
42.480, -91.115

Wind gusts estimated to be 70 mph caused some tree damage in Dyersville, IA around 540 am CDT July 11. A fishing boat and fence were also damaged and utility lines were downed.

Thunderstorm Wind, Dubuque

When
July 11, 4:50 AM CST
Where
Dubuque County, 0.4 mi SSW of Asbury
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.514, -90.752

Wind gusts estimated to be 65 mph split a two foot diameter tree in half near Asbury, IA at 550 am CDT July 11.

Lightning, Cedar

When
July 11, 4:50 AM CST
Where
Cedar County, 0.63 mi N of Lowden
Property damage
$50
Reported by
Newspaper
Coordinates
41.859, -90.928

Lightning split a tree in half in Lowden, IA around 550 am CDT July 11. A COOP observer contributed to this report.

Thunderstorm Wind, Jones

When
July 11, 4:54 AM CST
Where
Jones County, 3.49 mi S of Center Jct
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.070, -91.110

Wind gusts estimated to be 65 mph were observed 3 miles south southwest of Center Junction, IA at 554 am CDT July 11.

Thunderstorm Wind, Jones

When
July 11, 4:54 AM CST
Where
Jones County, 3.49 mi S of Center Jct
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.070, -91.110

Wind gusts estimated to be 65 mph snapped off the top half of a 12 inch diameter pine tree about 3 miles south southwest of Center Junction, IA at 554 am CDT July 11.

Thunderstorm Wind, Dubuque

When
July 11, 4:55 AM CST
Where
Dubuque County, 0.59 mi ENE of (Dbq)dubuque Muni Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.403, -90.709

A 60 mph wind gust was recorded by the ASOS at the Dubuque Regional Airport at 555 am CDT July 11.

Thunderstorm Wind, Clinton

When
July 11, 5:00 AM CST
Where
Clinton County, 0.86 mi SE of Charlotte
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.960, -90.470

Wind gusts estimated to be 70 mph blew down two large trees in Charlotte, IA at 600 am CDT July 11.

Thunderstorm Wind, Clinton

When
July 11, 5:00 AM CST
Where
Clinton County, 0.86 mi SE of Charlotte
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.960, -90.470

A 72 mph wind gust was recorded in Charlotte, IA at 600 am CDT July 11.

Thunderstorm Wind, Dubuque

When
July 11, 5:02 AM CST
Where
Dubuque County, 0.51 mi W of Asbury
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.520, -90.760

Wind gusts estimated to be 70 mph blew down some 12 inch diameter trees onto an outbuilding about 4 miles west northwest of Dubuque, IA at 602 am CDT July 11.

Thunderstorm Wind, Dubuque

When
July 11, 5:07 AM CST
Where
Dubuque County, 0.59 mi ENE of (Dbq)dubuque Muni Ar
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.403, -90.709

A 64 mph wind gust was recorded by the ASOS at the Dubuque Regional Airport at 607 am CDT July 11.

Thunderstorm Wind, Dubuque

When
July 11, 5:10 AM CST
Where
Dubuque County, 0.59 mi ENE of (Dbq)dubuque Muni Ar
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
42.403, -90.709

A 74 mph wind gust was recorded by the ASOS at the Dubuque Regional Airport at 610 am CDT July 11. Some planes were pushed into each other and a maintenance building was damaged.

Thunderstorm Wind, Dubuque

When
July 11, 5:10 AM CST
Where
Dubuque County, 3.13 mi WNW of Old Balltown
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.640, -90.930

A 67 mph wind gust was recorded 3 miles west of Balltown, IA at 610 am CDT July 11. Widespread crop damage was also observed.

Thunderstorm Wind, Dubuque

When
July 11, 5:10 AM CST
Where
Dubuque County, 1.92 mi NE of Key West
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
42.470, -90.654

Wind gust between 65 and 75 mph caused two anaerobic digesters under construction at the Dubuque Water Pollution Control Plant to collapse around 610 am CDT July 11.

Thunderstorm Wind, Jackson

When
July 11, 5:10 AM CST
Where
Jackson County, 1.93 mi SSW of Smiths Ferry
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
42.293, -90.438

Wind gusts estimated to be 70 mph blew a semi-tractor trailer over just north of Bellevue, IA around 610 am CDT July 11.

Thunderstorm Wind, Jackson

When
July 11, 5:10 AM CST
Where
Jackson County, 2.89 mi WSW of Bellevue
Measured
61 kt (70 mph) estimated gust
Reported by
Newspaper
Coordinates
42.254, -90.422

Wind gusts estimated to be 70 mph uprooted a 50 foot tall tree at Vine and 2nd Streets in Bellevue, IA around 610 am CDT July 11.

Thunderstorm Wind, Scott

When
July 11, 5:15 AM CST
Where
Scott County, 0.69 mi N of Parkview
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
41.710, -90.580

Wind gusts estimated to be 60 mph caused some roof damage about 1 mile north of Long Grove, IA at 615 am CDT July 11.

Thunderstorm Wind, Clinton

When
July 11, 5:15 AM CST
Where
Clinton County, 0.34 mi E of Dewitt
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
41.820, -90.543

Wind gusts estimated to be 70 mph blew down a large tree in DeWitt, IA around 615 am CDT July 11. Power and phone lines were severed.

Thunderstorm Wind, Clinton

When
July 11, 5:25 AM CST
Where
Clinton County, 1.69 mi WNW of Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.840, -90.230

Wind gusts estimated to be 60 mph blew down some power lines in Clinton, IA around 625 am CDT July 11.

Thunderstorm Wind, Jackson

When
July 11, 5:30 AM CST
Where
Jackson County, 0.51 mi E of Maquoketa
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.070, -90.670

Wind gusts estimated to be 60 mph blew down some branches in Maquoketa, IA around 630 am CDT July 11. Some streets were blocked by the branches. A power outage was also observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338585, 338568, 329678, 329686, 329685, 329691, 329693, 329767, 338451, 329702, 329705, 329711, 329727, 329742, 329746, 338458, 338516, 338517, 329766, 329789, 329797, 329799, 329802, 329821, 329834, 329863, 329865, 329841, 329843, 329847, 329848, 329850, 329856, 330049, 329864, 329866, 329867, 338539, 330053, 338596, and more.